Monday, August 30, 2010

Stop Smoking by....Shooting Yourself?

by Kate

We all laugh at those drug commercials that show happy, frolicking people who have subdued the symptoms caused by an ailment (but not the ailment itself) by taking a magic pill, while in the background, a quietly somber voice lists the possible horrendous side effects of the drug.

We make fun of the pharmaceutical companies for producing ads that are shorter than their lists of side effects, and we mock the actors in the commercials who dance, shop, and smooch, oblivious of the voice of doom behind them telling them their anti-depressant can cause suicidal thoughts or behaviors, their allergy medication can cause severe sinus problems, or their new birth control pills can cause infertility.

Do we ever take those warnings seriously?

True story: A man in his forties came into my husband’s law office last week seeking help for a personal matter. As they talked, my husband couldn’t help but notice that the man kept rubbing his chest, as though it hurt, and a bandage was visible in the open collar of the man’s shirt.

Finally, my curious spouse asked the man if he was in pain. Yes, the man said, from a gunshot wound to his chest when he attempted to kill himself. Had he been depressed? No, he was trying to stop smoking. His doctor had prescribed one of the two drugs used for smoking cessation and had him taking a double dose. Then, get this, the doctor had him sign a waiver required by the drug’s maker.

I looked up this anti-smoking drug. In a huge black box in the middle of the page, the information started like this:

“WARNING: SERIOUS NEUROPSYCHIATRIC EVENTS

Serious neuropsychiatric events including, but not limited to, depression, suicidal ideation, suicide attempt and completed suicide have been reported in patients taking XXXXXXX.” (Emphasis mine).

The box continued for a total of five lengthy paragraphs. Remember, the doctor had prescribed a double dose and made him sign a waiver. Did this poor man even ask the doctor what the possible side effects were? Did the doctor offer?

As a less serious, but still troubling example, my friend’s husband is on a popular name brand statin to reduce cholesterol levels that are barely over that magical line set by Big Pharma. Three years into taking the drug, he developed memory problems severe enough to affect his work. Not realizing the connection, since his diet is healthy, his weight excellent, and he exercises regularly, he decided to cut back on his pills, taking half instead of a whole. Guess what? Memory problems are gone. He said it’s as if a fog has lifted. His goal now is to get off the pills altogether.

Here’s what I found by Googling this popular statin:

In addition to serious muscle and liver problems much clinical research has shown that XXXXXX’s negative side effects could include sexual performance problems and sexual dysfunction, as well as memory loss, irritability and personality changes.

It seems that we are so inundated by drug commercials that we tune them out, then joke about them later. But those two anecdotes are examples of why we shouldn’t be cavalier about the drug warnings. The side-effects are very real. They do happen to people.

Do you find this as scary as I do? Have you experienced any pharmacy-related side effects? What did you do about them?